Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- Sample Centers of Excellence Applications
- ACOG Documents
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Neuraxial Morphine Consensus Statement for Membership Review
- SOAP's Learning Modules
- ASA Corner
- 2018 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Search our Patient Safety Archive
- Ask SOAP a Question
- Our Bylaws
- Previous Meeting Archives
- Newsletter Archives
- Newsletter Clinical Articles
- Annual Meeting Publications
- CMS Guidelines
- Clinician Education
- And more…
Medication error in a patient with Spinal Muscular Atrophy
Abstract Number: 221
Abstract Type: Case Report/Case Series
Introduction: Medication errors continue to be a source of preventable morbidity and mortality. The anesthetic management of a patient with spinal muscular atrophy (SMA) is complicated by local anesthetic toxicity and a difficult airway. Patient safety becomes compromised by the lack of communications between anesthesia and surgery regarding medication administration.
Case Report: A 19-year-old primigravida presented for medically-recommended pregnancy termination under paracervical block and MAC. She had SMA with severe kyphoscoliosis, restrictive lung disease and marked contractures in all extremities. She weighed 16 kg and had Mallampati III airway, with a high arched palate, and a cervical spine fixed in extension. After antacid prophylaxis, standard anesthetic monitors were placed and supplemental O2 provided. Sedation was by IV midazolam and a propofol infusion while the surgeon performed the block. Spontaneous respirations were augmented by mask. Surgery was completed and the infusion discontinued. She appeared slow to regain consciousness and respiratory efforts were irregular. Generalized tonic-clonic seizure activity became evident and resolved after additional propofol was administered. However, the patient remained obtunded. O2 saturations remained over 97% but end-tidal CO2 exceeded 60 without ventilatory assistance. Upon inquiry, it was learned that 20 mls of 1% lidocaine plain had been used for the block. Intubation by direct laryngoscopy and fiberoscopy both failed. Controlled ventilation was possible via a laryngeal mask airway. Due to the need for continued ventilatory support, a cricothyrotomy was performed, and she was transferred to the surgical ICU. Within hours, she awoke and was weaned from the ventilator. The cricothyrotomy was decannulated at 72 hours, and she was discharged the following day.
Discussion: SMA is a neurologic disease characterized by muscle wasting, weakness, skeletal deformities, and contractures. Pregnancy in SMA patients can be complicated by muscle weakness and respiratory compromise. 1 To minimize the risks of general anesthesia, a paracervical block and MAC was planned. 2 Injection of an excessive dose of local anesthetic, into a highly vascularized site resulted in a toxic drug level. 3 The postictal state following the seizure necessitated securing the airway security for protection and ventilatory support. Endotracheal intubation was unsuccessful by direct laryngoscopy and fiberoscopy. A cricothyrotomy was performed to provide a definitive airway. The original anesthetic plan was complicated by a medication error, necessitating an urgent diversion from the planned anesthetic. Establishing a protocol wherby the local anesthetic and dosage are confirmed between the perioperative teams would serve to prevent the occurrence of such errors.
1. J Clin Anesth 2004; 16: 217-19.
2. Obstet Gynecol 2004; 103: 943-51.
3. Reg Anesth Pain Med 2005; 27: 556-61.